Abstract and Introduction
The Institute of Medicine has identified adverse drug events as factors that significantly contribute to increased patient morbidity and mortality. As critically ill patients receive numerous drugs to treat a multitude of complicated health problems, they are at high risk for adverse drug events. Sedation is often a key requirement for the optimal management of critical illness, and propofol, a common sedative, has many desirable characteristics that make it the ideal agent in numerous circumstances. However, over the last decade, increasing numbers of reports have described a potentially fatal adverse effect called propofol-related infusion syndrome. Whether this adverse drug event is preventable is unclear, but recommendations have been proposed to minimize the potential for development of this syndrome. Research is under way to collect data on the use of propofol in intensive care units and on its prevalence.
A 1999 report from the Institute of Medicine demonstrated the significant need to address preventable medical errors in the United States. As a result, a national effort has been launched to reduce these errors and improve patient safety. The intensive care unit (ICU) is a fast-paced environment in which patients receive numerous drugs to treat a multitude of complicated health problems; in this setting, the potential for medical errors is high. In fact, one report described a medication error rate of up to two/patient/day in the ICU, where one in five patients may have a serious adverse event. The estimated mean cost to treat a preventable adverse drug event in the ICU is $5850.[3,4]
The primary means of identifying an adverse drug effect is recognizing the event, followed by voluntary reporting by medical professionals. This system has several limitations, including the underrecognition of events, the time and effort required to document errors in a hospital reporting system, and the fear of repercussions after an event occurs. These limitations may be responsible for the lack of data regarding an important adverse effect of propofol, a common sedative agent in the ICU, called propofol-related infusion syndrome. Because of the lack of data regarding the development of this syndrome, one of several issues that remain is whether it is a preventable adverse drug event.
Propofol-related infusion syndrome has been defined as the abrupt onset of profound (typically refractory) bradycardia in the presence of lipemic plasma, a clinically enlarged liver or a fatty liver as observed at autopsy, metabolic acidosis with a base deficit greater than 10, and/or muscular involvement with evidence of rhabdomyolysis or myoglobinuria. However, because numerous case reports indicated that tachycardia is the cardiac abnormality observed, some argue that this present definition should be revised to state myocardial failure with dysrhythmias instead of profound bradycardia.[6,7,8]
Among documented cases of propofol-related infusion syndrome, the associated mortality rate was 64%. Since the syndrome was first described in 1992, the number of published case reports has increased 10-fold. However, the true occurrence of propofol-related infusion syndrome is unknown because the number of patients who receive propofol as a continuous infusion on a yearly basis has not been reported, and a registry to report cases of the syndrome has not been created. Therefore, the only sources for information about cases of propofol-related infusion syndrome are publications, manufacturers, or the U.S. Food and Drug Administration (FDA). In a recent evaluation of deaths occurring after propofol was administered for nonprocedural sedation, the FDA concluded that at least 70% and 30% of reported pediatric and adult cases, respectively, were similar to those in reports of propofol-related infusion syndrome in the medical literature. The literature from 1992-2007 indicates that 33 children (aged < 16 yrs)[5,10,11,12,13,14,15,16,17,18,19,20,21,22,23,24,25,26,27,28,29,30,31] and 36 adults (age ≥ 16 yrs)[17,32,33,34,35,36,37,38,39,40,41,42,43,44,45,46,47,48,49,50,51,52,53,54,55] have developed propofol-related infusion syndrome.
The 2002 clinical practice guidelines for sedation and analgesia from the Society of Critical Care Medicine recommend propofol as the preferred sedative for mechanically ventilated patients when rapid awakening is important. Annual sales of propofol in the United States range from $375-400 million. Propofol has become widely accepted as a sedative agent in the ICU because of its favorable safety profile, rapid onset, and weaning characteristics—features that are important in populations who require frequent neurologic assessment. Propofol is a commonly used agent that has been reported as one of the top two drugs that contributed to overall ICU drug costs at a single institution between 1999 and 2002; it was also one of three drugs that accounted for approximately 30% of ICU pharmacy charges.
Although propofol is generally well tolerated, the increased frequency of documented cases of propofol-related infusion syndrome indicates that adverse events limit its use. Whether the surge in case reports is the result of heightened awareness about the syndrome, an increased prevalence, or, most likely, a combination of these factors is unclear. Prevalence of the syndrome is difficult to assess because descriptive data, such as the number of patients who receive propofol every year, are unavailable. In addition, unless a case report is published, no reporting system captures instances of propofol-related infusion syndrome to measure how common this syndrome is.
Pharmacotherapy. 2008;28(2) © 2008 Pharmacotherapy Publications
Copyright © 1999, Pharmacotherapy Publications, Inc., All rights reserved.
Cite this: Propofol-Related Infusion Syndrome in Intensive Care Patients - Medscape - Feb 01, 2008.